Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 103, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 4, 1997, 12:41 PM EDT for Pike County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 1997, 12:41 PM EDT (16:41 UTC)
- Expired
- Aug 4, 1997, 1:10 PM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 1:04 PM EDT | Hail 0.88 | Regina, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1010 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 041641 RRA SVRJKL KYC195-041710- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1241 PM EDT MON AUG 4 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 110 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...PIKE AT 1235 PM EDT DOPPLER RADAR DETECTED AN AREA OF SEVERE THUNDERSTORMS 5 MILES NORTHWEST OF PIKEVILLE . THE STORMS WERE MOVING TO THE SOUTHEAST AND WILL BE IN AND NEAR PIKEVILLE BY 1250 PM EDT. THESE STORMS WILL PRODUCE 1-INCH HAIL AND TORRENTAL RAINS ALONG WITH FREQUENT DANGEROUS LIGHTNING GROUND STRIKES. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. DFM/SBH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:19 AM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 4, 10:19 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1015 AM EDT MON AUG 4 1997 MAIN QUESTION FOR TODAY IS THUNDERSTORM CHANCES AND LOCATION. MAIN THUNDERSTORM COMPLEX HAS MOVED FROM OH INTO WV. WE ARE SEEING DEVELOPMENT ON SOUTHWEST SIDE OF THIS CONVECTIVE COMPLEX WITH NARROW LINE INTO FLEMING COUNTY. GREATEST INSTABILITY AND BEST LOW LEVEL CONVERGENCE IN FAR EASTERN COUNTIES. THIS ALONG WITH RADAR TRENDS POINT TO THUNDERSTORMS CONTINUING/DEVELOPING INTO OUR FAR EASTERN COUNTIES LATE MORNING INTO AFTERNOON. THIS LOOKS LIKE ONLY PART OF JACKSON COUNTY WARNING AREA THAT WILL NEED TO BE UPDATED. SBH
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:09 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 26 min |
| Aug 4, 4:32 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 48 min |
| Aug 4, 4:42 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 48 min |
| Aug 4, 5:04 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 61 min |
| Aug 4, 5:21 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Martin | 59 min |
| Aug 4, 5:48 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 62 min |
| Aug 4, 6:46 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 44 min |
| Aug 4, 7:17 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 48 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.